Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 36, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Jun 4, 2017, 9:18 AM CDT for Jasper County, Newton County, Orange County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2017, 9:18 AM CDT (14:18 UTC)
- Expired
- Jun 4, 2017, 12:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jasper County, TX, Newton County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 64 km from the middle of the area, began a volume at 14:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1499 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 733 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
054
WGUS54 KLCH 041418
FFWLCH
TXC241-351-361-041715-
/O.NEW.KLCH.FF.W.0036.170604T1418Z-170604T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
918 AM CDT SUN JUN 4 2017
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Southwestern Newton County in southeastern Texas...
Western Orange County in southeastern Texas...
Southeastern Jasper County in southeastern Texas...
* Until 1215 PM CDT
* At 917 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Beaumont, Vidor, Deweyville, Mauriceville, Rose City, Pine Forest,
Wrights Settlement, Gist and Devils Pocket.
Additional rainfall amounts of two to four inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3050 9386 3045 9371 3044 9370 3042 9372
3043 9372 3041 9373 3039 9376 3036 9375
3033 9376 3032 9375 3000 9392 3010 9409
3012 9407 3013 9408 3013 9410
$$
JonesWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 9:12 AM CDT, 6 minutes earlier.
Area forecast discussion, Jun 4, 9:12 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
912 AM CDT Sun Jun 4 2017
.DISCUSSION...
Remnant vort max from Central Texas has ignited a large area of
thunderstorms this morning over Southeast Texas. Current radar
trends continues a large area of very heavy rainfall and training
of thunderstorms from south to north, with the entire area only
slowly moving east. With the saturated ground, and WPC upgrading
most of area in slight risk of excessive rainfall in day 1
outlook, updated forecast to include higher QPF values, pops, and
a flood watch for all of the area today. With additional
convection expected overnight and Monday, the Flood watch will
extend through Monday afternoon.
DML
&&
.HYDROLOGY...
Extensive areas of 1 to 2 inches of rainfall with isolated
amounts of 3 to 4 inches fell over the last 2 days over the
region. A large area of thunderstorm continues to intensify over
all of Southeast Texas and will only slowly move east, while the
individual thunderstorms will continue training northward from the
Gulf. Expect a brief break in the rainfall this evening, with
another round of thunderstorms to form after midnight into Monday
afternoon over the watch area. An additional 2 to 3 inches of
rainfall with isolated amounts of 4 to 5 inches will be possible
through Monday evening.
&&
.PREV DISCUSSION... /issued 657 AM CDT Sun Jun 4 2017/
DISCUSSION...
For the 06/04/17 1200 UTC TAF package.
AVIATION...
Numerous showers and thunderstorms across E TX into Central LA
this morning. Away from convection, VFR is generally now
prevailing after periods of MVFR during the overnight hours.
Nature of convection makes this a difficult forecast, but have
attempted to narrow down a temporal window at each site for TEMPO
thunder based on latest hi-res guidance. Very high rainfall rates
and gusty winds are possible in the convection. Bulk of convection
is forecast to wane during the early evening hours, with a
possible resurgence again late SUN night into early MON. VFR is
expected to prevail away from convection.
13
PREV DISCUSSION... /issued 447 AM CDT Sun Jun 4 2017/
SYNOPSIS...
Sctd showers and a few tstms have developed acrs the area early this
morning in association with an impulse traveling over east TX into
western LA. Further west, another cluster of strong storms
developing northwest of Houston. Regional radar mosaic and GOES
16 imagery shows additional clusters of storms weakening acrs the
Hill Country and Rio Grande Valley. This series of disturbances is
associated with a broad area of low pres aloft, noted on recent
water vapor imagery and upper air analysis acrs western KS into
western TX. Area soundings and GOES TPW data continue to show a
very moist airmass over the region with precip water values near
2.0 inches. At the sfc, light southeasterly winds are seen acrs
the region between a weak sfc trough acrs TX and higher pres to
the east of the region.
24
DISCUSSION...
Rain chcs will remain abv normal through Tuesday as the weakness
aloft meanders slowly southeast. Impulses embedded within the
cyclonic flow aloft will bring periodic showers and tstms.
However, narrowing down the timing these periods is somewhat
problematic given the nature of these slow-moving systems, so
kept a rather broadbrush of POPS between 60-80 percent today and
50-60 percent tonight. As has been the case the past few days,
precip water values are expected to remain around 2 inches so some
storms will again be capable of producing very high rainfall
rates and locally heavy downpours that could cause isolated
flooding issues, especially in low-lying or urban areas.
A moist and unstable airmass will remain over the region into the
early part of the workweek as the upper trough approaches the
northwest Gulf Coast, with chc to likely POPs continuing Monday
into Tuesday. Localized flood problems will continue to be
possible as the potential for heavier downpours persists. By late
Monday into Tuesday, the upper trough will start to phase with a
northern stream shortwave diving southward over the Great
Lakes/Ohio Valley, gradually shearing out over the Gulf Coast.
The weak sfc low/trough will move east acrs the northern Gulf
Coast, allowing northerly winds to develop in its wake on
Tuesday. A reinforcing cold front will then slide through the area
Tuesday night into Wednesday as the upper low over the eastern
CONUS deepens, finally shifting the upper trough axis and deep
tropical moisture east of the region.
The remainder of the workweek from Wednesday into early next
weekend looks quite pleasant as high pres builds southward,
resulting in dry weather with mostly sunny skies. Dewpoints are
expected to fall back into the upper 50s to lower 60s, and the
drier airmass will result in a larger diurnal temperature
variation with overnight lows in the lower to middle 60s Thursday
and Friday mornings and aftn highs in the middle to upper 80s. The
high will move toward the east coast by Saturday with
southeasterly winds returning, signaling a trend toward warmer and
more humid conditions through the weekend.
24
MARINE...
A light to moderate onshore flow will continue through Monday as a
weak area of low pressure remains across Texas into the western
Gulf of Mexico. A very moist air mass and weakness aloft will
allow for scattered to numerous showers and thunderstorms through
early Wednesday. Offshore flow will develop on Tuesday as a trough
of low pres moves off the upper Texas and Louisiana coasts. The
offshore flow will be further enhanced Tuesday night into
Wednesday as a cold front is expected to move over the northern
Gulf. Higher pres building southward behind the front will bring
drier weather through the end of the week.
24
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 83 71 84 71 / 90 80 70 60
LCH 83 73 85 72 / 90 90 70 50
LFT 85 73 83 72 / 90 90 70 50
BPT 83 73 86 72 / 90 90 70 50
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Monday evening for LAZ027>033-041>045-
052>055-073-074.
TX...Flash Flood Watch through Monday evening for TXZ180-201-215-216-
259>262.
GM...None.
&&
PUBLIC...08Hazardous weather outlook, Jun 4, 5:13 AM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 513 AM CDT Sun Jun 4 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 051015- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 513 AM CDT Sun Jun 4 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight Periods of showers and thunderstorms can be expected as a series of disturbances passes over the region. Some storms will be capable of producing intense rain rates, leading to localized flooding of urban areas and locations subject to poor drainage. Average rainfall totals across the area will be between 1 to 2 inches, with isolated amounts of up to 5 inches possible. In addition, occasional cloud to ground lightning can be expected with the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous showers and thunderstorms are again expected Monday into Tuesday. With a very moist airmass in place, some storms will be capable of producing very high to intense rain rates and locally heavy rainfall. Localized flooding will be possible, especially in urban and low-lying areas as well as areas with poor drainage. Average rainfall totals across the area will be from 1 to 2 inches with isolated higher amounts. Occasional cloud to ground lightning will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GMZ430-432-435-450-452-455-470-472-475-051015- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 513 AM CDT Sun Jun 4 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected through tonight. Heavy rainfall, capable of reducing visibilities to less than one mile, can be expected with some of the storms. Occasional to frequent cloud to water lightning and briefly higher winds and seas will also be possible with the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous showers and thunderstorms are expected to continue through Tuesday night. Storms will be capable of producing occasional to frequent cloud to water lightning, as well as briefly higher winds and seas. Heavy rainfall, greatly reducing visibilities, will also be possible with the storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. 24
In the hours before
Special weather statement, Jun 4, 7:13 AM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
713 AM CDT SUN JUN 4 2017
LAZ041-TXZ216-261-262-041300-
Calcasieu LA-Orange TX-Southern Newton TX-Southern Jasper TX-
713 AM CDT SUN JUN 4 2017
...SIGNIFICANT WEATHER ADVISORY...
At 712 AM CDT, Doppler radar was tracking a strong thunderstorm near
Orangefield, or near Bridge City, moving northeast at 25 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Beaumont, Port Arthur, Orange, Vidor, Bridge City, Deweyville,
Mauriceville, Gist, Hartburg, Forest Heights and Orangefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3039 9391 3028 9362 2998 9384 2999 9385
2999 9386 3005 9403
TIME...MOT...LOC 1212Z 204DEG 23KT 3009 9391
13The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:13 AM CDT | Special Weather Statement | LCH | Orange | 47 min |
| Jun 4, 9:00 AM CDT | Flash Flood Watch | LCH | Hardin, Jasper, Newton, Tyler | 33 hr |
| Jun 4, 9:37 AM CDT | Flash Flood Warning | LCH | Jefferson, Orange | 3 hr |
| Jun 4, 12:24 PM CDT | River Flood Warning | LCH | Newton, Orange | 10 days |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.